Alert archive / California / Winter Storm Warnings in 2019
Winter Storm Warning 7, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm warning at May 14, 2019, 2:31 PM PDT for Inyo County, California. It took effect at May 16, 2019, 12:00 AM PDT. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2019, 2:31 PM PDT (21:31 UTC)
- In effect from
- May 16, 2019, 12:00 AM PDT
- Expired
- May 17, 2019, 2:59 AM PDT
- In force
- 27 hr
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3325 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838 WWUS45 KVEF 142131 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 231 PM PDT Tue May 14 2019 CAZ519-151200- /O.UPG.KVEF.WS.A.0008.190516T0000Z-190517T1200Z/ /O.NEW.KVEF.WS.W.0007.190516T0700Z-190517T1300Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 231 PM PDT Tue May 14 2019 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT WEDNESDAY NIGHT TO 6 AM PDT FRIDAY... * WHAT...Snow accumulations of four to eight inches above 6000 feet and 10 to 15 inches above 9000 feet. Winds gusting as high as 55 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From midnight Wednesday night to 6 AM PDT Friday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Very strong winds could cause extensive tree damage. Anyone planning outdoor recreation in the Sierra this week should stay tuned to the forecast and consider rescheduling their plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ Morgan For more information from the National Weather Service visit http://weather.gov/lasvegas
5 follow-up statements
995 WWUS45 KVEF 151118 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 418 AM PDT Wed May 15 2019 CAZ519-152330- /O.CON.KVEF.WS.W.0007.190516T0700Z-190517T1300Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 418 AM PDT Wed May 15 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM PDT FRIDAY... * WHAT...Snow accumulations of 2 to 5 inches above 7000 feet and 5 to 12 inches above 9000 feet. Winds gusting as high as 50 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From midnight Wednesday night to 6 AM PDT Friday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Very strong winds could cause extensive tree damage. Anyone planning outdoor recreation in the Sierra this week should stay tuned to the forecast and consider rescheduling their plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas
257 WWUS45 KVEF 152138 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 238 PM PDT Wed May 15 2019 CAZ519-160700- /O.CON.KVEF.WS.W.0007.190516T0700Z-190517T1300Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 238 PM PDT Wed May 15 2019 ...WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM PDT FRIDAY... * WHAT...Snow accumulations of 2 to 5 inches above 7000 feet and 5 to 12 inches above 9000 feet. Winds gusting as high as 50 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From midnight tonight to 6 AM PDT Friday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Very strong winds could cause extensive tree damage. Anyone planning outdoor recreation in the Sierra this week should stay tuned to the forecast and consider rescheduling their plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ Morgan For more information from the National Weather Service visit http://weather.gov/lasvegas
709 WWUS45 KVEF 160656 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1156 PM PDT Wed May 15 2019 CAZ519-161900- /O.CON.KVEF.WS.W.0007.190516T0700Z-190517T1300Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 1156 PM PDT Wed May 15 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PDT FRIDAY... * WHAT...Snow accumulations of 2 to 5 inches above 7000 feet and 5 to 12 inches above 9000 feet. Winds gusting as high as 50 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From midnight tonight to 6 AM PDT Friday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Very strong winds could cause extensive tree damage. Anyone planning outdoor recreation in the Sierra this week should stay tuned to the forecast and consider rescheduling their plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas
932 WWUS45 KVEF 161859 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1159 AM PDT Thu May 16 2019 CAZ519-171200- /O.CON.KVEF.WS.W.0007.000000T0000Z-190517T1300Z/ Eastern Sierra Slopes- Including Aspendell and Whitney Portal 1159 AM PDT Thu May 16 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PDT FRIDAY... * WHAT...Snow accumulations of 2 to 5 inches above 7000 feet and 5 to 12 inches above 9000 feet. Winds gusting as high as 50 mph. * WHERE...Eastern Sierra Slopes. * WHEN...From midnight tonight to 6 AM PDT Friday. * ADDITIONAL DETAILS...Travel could be very difficult to impossible. Very strong winds could cause extensive tree damage. Anyone planning outdoor recreation in the Sierra this week should stay tuned to the forecast and consider rescheduling their plans. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas
713 WWUS45 KVEF 170959 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 259 AM PDT Fri May 17 2019 CAZ519-171100- /O.CAN.KVEF.WS.W.0007.000000T0000Z-190517T1300Z/ Eastern Sierra Slopes- 259 AM PDT Fri May 17 2019 ...WINTER STORM WARNING IS CANCELLED... Light snow showers or flurries possible early this morning. With no additional accumulations expected the Winter Storm Warning has been cancelled. $$ For more information from the National Weather Service visit http://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at May 14, 2:14 PM PDT, 17 minutes earlier.
Area forecast discussion, May 14, 2:14 PM PDT, 17 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 214 PM PDT Tue May 14 2019 .SYNOPSIS...A ridge of high pressure will bring above average temperatures and generally dry conditions through Wednesday. An abnormally strong Pacific storm moves into the region Thursday, bringing gusty winds, chances for rain, and sharply cooler temperatures. After a brief warmup Saturday, another storm system could affect the region Sunday into Monday. && .DISCUSSION...Drier air has materialized as expected yesterday, with cumulus clouds limited to the eastern half of the CWA early this afternoon, except for over the highest terrain of Inyo County. Deeper clouds over the northeast corner of Mohave County were producing very light showers, but trace amounts are most likely. Tomorrow is still expected to be dry areawide, with the main concern being increasing wind under strengthening southwest flow aloft. Agree with previous shift that Wind Advisory conditions do not look likely on Wednesday, but Thursday could be another story. As a strong negatively tilted shortwave trough axis nears, lee side surface low development results in a rapidly tightening surface pressure gradient coincident with upper level support, which should result in strong southwesterly winds over the Mojave Desert. One potential fly in the ointment would be widespread clouds and precip, which would prevent coupling and transportation of the stronger mid level winds to the surface. Looks like that will be more of a factor in the morning, with rapid clearing possible during the day, which could lead to a sharp increase in wind speeds. Will keep an eye on this. Thursday will also be the peak time for snow in the higher elevations of the Sierra. In collaboration with WFO HNX, upgraded the Winter Storm Watch to a Warning valid from midnight Wednesday night through 6 AM Friday morning. Still looks like a foot or even a bit more above 9000 feet, with significant accumulations down as low as 6000 feet. Winds will decrease Thursday night as the main trough axis arrives, and precip chances will be limited to the southern Great Basin (nearest the low center) on Friday before finally ending Friday night. Progressive shortwave ridging will bring a brief break and warmup on Saturday before the next storm rolls in Sunday and Monday. A little early to pin down details on this one yet. && .AVIATION...For McCarran...Southwest winds will prevail for the remainder of the afternoon at speeds of 10-15 knots gusting 20-25 knots through 02z-04z. Gusts will become more intermittent this evening as wind speeds come down to 8-10 knots. Southeast winds between 150-180 degrees will be possible again tomorrow morning between 14z-20z but speeds should remain at 10 knots or less. By 20z, winds will have shifted to the southwest once again and increased to 15-20 knots gusting 25-30 knots. Scattered afternoon mid-clouds at 10k-12k feet and increasing high clouds throughout the period can be expected. For the rest of southern Nevada, northwest Arizona and southeast California...Southwest winds will remain breezy this afternoon between 10-20 knots gusting 20-30 knots before winds decrease this evening and overnight. The exception will be the western Mojave Desert with these winds speeds holding on through late tonight. Slightly stronger winds are expected for Wednesday; increasing late morning through afternoon to speeds of 15-25 knots gusting up to around 35 knots. FEW-SCT mid-cloud deck between 10k-12k feet will be present this afternoon with high clouds increasing from west to east throughout the period. && .SPOTTER INFORMATION STATEMENT...A late-season system will bring gusty winds, cooler temperatures, mountain snow, and shower and thunderstorm chances to the region on Thursday. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Morgan AVIATION.....Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:14 AM PDT | Winter Storm Watch | VEF | Inyo | 12 hr |
Nearby
Winter Storm Warnings in California, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.